Alert archive / Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 85, NWS Blacksburg, VA

September 11, 1997Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 11, 1997, 4:23 PM EDT for Patrick County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 1997, 4:23 PM EDT (20:23 UTC)
Expired
Sep 11, 1997, 5:10 PM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Patrick County, VA

The radar

The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

432 
WUUS01 KRNK 112024 RRA
SVRRNK
VAC141-112110-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EDT THU SEP 11 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 510 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN VIRGINIA

   ...PATRICK COUNTY
 
AT 423 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 25 MILES NORTHEAST OF MT AIRY OR 1 MILE WEST SOUTHWEST
OF WOOLWINE MOVING EAST NORTHEAST AT 10 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
CHARITY                         AROUND 445 PM EDT

THIS IS A DANGEROUS STORM.  MOVE TO THE INTERIOR OF A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

NOGUEIRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:19 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 11, 2:19 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 PM EDT THU SEP 11 1997

ALL...MAY NEED TO CONTINUE SOME EVE RW/TSTMS ALONG AND EAST OF THE
BLUE RIDGE. FWC TEMPS LOOK PRETTY GOOD.

RDU & WBC...WHAT ABOUT CHC AFT POPS IN THE PIEDMONT FRIDAY?

CRW...WHAT ABOUT CHC POPS FOR RW IN SE WV FRIDAY?

IT TOOK AWHILE...BUT TSTMS ARE STRTING TO POP UP NOW. I LOOK FOR THE
CONVECTION TO BE PRETTY MUCH OVER WITH LATE AFT IN THE MTNS...BUT
CONTINUING INTO EARLY EVE ALONG AND EAST OF THE BLUE RIDGE. BOTH THE
ETA AND NGM DRY OUT THE LOWER LEVELS OVERNIGHT WITH LIGHT W-NW FLOW.
I THINK MY FA WILL CLEAR OUT...BUT THEN WITH THE LIGHT WINDS THERE
WILL BE SOME FOG. BOTH MODELS NOW STALL THE FRONT OVER ERN VA/NC.
THE ETA INDS THERE WOULD BE A CHC OF AFT RW/TSTMS IN THE PIEDMONTS
OF VA & NC...WHILE THE NGM HAS THE ACTION FURHTER EAST. I/D GO WITH
A LOW POP FOR NOW. I DON/T THINK THERE/S MUCH OF A CHC OF RW IN ANY
WRAPAROUND MOISTURE IN SE WV NOW. THE FLOW IS VERY LIGHT.
HOWEVER...THE COOLEST MID LEVEL TEMPS ARE STILL HANGING AROUND UP
THAT WAY FRIDAY...AND AT LEAST THE NGM SHOWS LWO LEVEL MOISTURE
REMAINING. A LOW CHC POP MIGHT BE BEST UP THAT WAY. SATURDAY SHUD BE
RAIN FREE FOR ALL OF MY ZONES. NOT MUCH CAA TO OCCUR...SO THE
SLIGHTLY WARMER NGM MOS HIGHS LOOK BEST. FWC LOWS LOOK GOOD.

ROA 58/80/56/82 2200  BCB 53/75/50/77 1200
LYH 56/80/54/82 3200  BLF 53/74/53/76 1300
DAN 60/84/58/86 3300

JJ

In the hours before

Special weather statement, Sep 11, 12:01 PM EDT, 4 hours 22 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-121200-

SPECIAL WEATHER STATEMENT
THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
NOON EDT THU SEP 11 1997

...STRONG OR SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

SCATTERED THUNDERSTORMS ARE STILL EXPECTED THIS AFTERNOON IN
NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN VIRGINIA AND SOUTHEASTERN
WEST VIRGINIA.

A STRONG UPPER LEVEL DISTURBANCE WILL BE PASSING ACROSS NORTH
CAROLINA AND VIRGINIA THIS AFTERNOON...AND TEMPERATURES IN THE MID
AND UPPER PARTS OF THE ATMOSPHERE ARE QUITE COOL. MEANWHILE...THERE
HAVE BEEN A FEW BREAKS OF SUNSHINE...AND LOW LEVEL TEMPERATURES ARE
WARMING.  THIS IS CAUSING THE ATMOSPHERE TO BECOME INCREASINGLY
UNSTABLE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE FOOTHILLS OF
THE BLUE RIDGE MOUNTAINS...EASTWARD INTO THE PIEDMONTS OF VIRGINIA
AND NORTH CAROLINA. THUNDERSTORMS MAY APPROACH SEVERE LIMITS ALONG
THE BLUE RIDGE MOUNTAINS AND EXTENDING WESTWARD.

THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE LARGE HAIL...
ALTHOUGH DAMAGING WINDS ARE POSSIBLE AS WELL.  CONDITIONS WILL BE
MOST FAVORABLE FOR SEVERE WEATHER FROM MID AFTERNOON THROUGH EARLY
EVENING.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

JACKSON
Local storm report, Sep 11, 3:05 PM EDT, 1 hour 18 minutes before
LOCAL STORM REPORT...UPDATED...
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT THU SEP 11 1997

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

235 PM     2 MI NW OF FRIES          VA   1.00 INCH HAIL
09/11/97   GRAYSON COUNTY                 REPORTED BY COOPERATIVE
                                          OBSERVER.

240 PM     5 MILES SE OF HILLTOWN    VA   1.00 INCH HAIL MIXED WITH
09/11/97   CARROLL COUNTY                 .88 AND .75 INCH HAIL
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.
PMC
Local storm report, Sep 11, 3:10 PM EDT, 1 hour 13 minutes before
LOCAL STORM REPORT...UPDATED...
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT THU SEP 11 1997

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

235 PM     2 MI NW OF FRIES          VA   1.00 INCH HAIL
09/11/97   GRAYSON COUNTY                 REPORTED BY COOPERATIVE
                                          OBSERVER.

240 PM     5 MILES SE OF HILLTOWN    VA   1.00 INCH HAIL MIXED WITH
09/11/97   CARROLL COUNTY                 .88 AND .75 INCH HAIL
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.
PMC
Local storm report, Sep 11, 3:18 PM EDT, 1 hour 5 minutes before
LOCAL STORM REPORT...UPDATED...
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT THU SEP 11 1997...CORRECTED FOR FORMAT

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

235 PM     2 NW FRIES                VA     1.00 INCH HAIL
09/11/97   GRAYSON COUNTY                   REPORTED BY
                                            COOPERATIVE OBS.

240 PM     5 SE HILLTOWN             VA     1.00 INCH HAIL
09/11/97   CARROLL COUNTY                   MIXED WITH .88
                                            AND .75 HAIL.
                                            REPORTED BY
                                            COOPERATIVE OBS.
PMC
Special weather statement, Sep 11, 3:45 PM EDT, 38 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-121200-

SPECIAL WEATHER STATEMENT
THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT THU SEP 11 1997

...STRONG OR SEVERE THUNDERSTORMS POSSIBLE INTO THIS EVENING OVER
   SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA AND
   NORTHWESTERN NORTH CAROLINA...

SCATTERED THUNDERSTORMS DEVELOPED DURING THE AFTERNOON ACROSS
NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN VIRGINIA...AND
SOUTHEASTERN WEST VIRGINIA.  A STRONG UPPER LEVEL DISTURBANCE
CROSSING THE AREA...COMBINED WITH AFTERNOON HEATING AND VERY COOL
TEMPERATURES IN THE UPPER PARTS OF THE ATMOSPHRE...IS CAUSING THESE
THUNDERSTORMS TO DEVELOP.

WITH THE VERY COOL AIR IN THE UPPER PARTS OF THE ATMOSPHERER...THE
MAIN THREAT FROM THE THUNDERSTORMS WILL BE LARGE HAIL... ALTHOUGH
DAMAGING WINDS ARE POSSIBLE AS WELL.  CONDITIONS WILL BE MOST
FAVORABLE FOR SEVERE THUNDERSTORMS THROUGH EARLY EVENING.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.

NOGUEIRA
Special weather statement, Sep 11, 3:47 PM EDT, 36 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-121200-

SPECIAL WEATHER STATEMENT
THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT THU SEP 11 1997

...STRONG OR SEVERE THUNDERSTORMS POSSIBLE INTO THIS EVENING OVER
   SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA AND
   NORTHWESTERN NORTH CAROLINA...

SCATTERED THUNDERSTORMS DEVELOPED DURING THE AFTERNOON ACROSS
NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN VIRGINIA...AND
SOUTHEASTERN WEST VIRGINIA.  A STRONG UPPER LEVEL DISTURBANCE
CROSSING THE AREA...COMBINED WITH AFTERNOON HEATING AND VERY COOL
TEMPERATURES IN THE UPPER PARTS OF THE ATMOSPHRE...IS CAUSING THESE
THUNDERSTORMS TO DEVELOP.

WITH THE VERY COOL AIR IN THE UPPER PARTS OF THE ATMOSPHERER...THE
MAIN THREAT FROM THE THUNDERSTORMS WILL BE LARGE HAIL... ALTHOUGH
DAMAGING WINDS ARE POSSIBLE AS WELL.  CONDITIONS WILL BE MOST
FAVORABLE FOR SEVERE THUNDERSTOR(MS THROUGH EARLY EVENING.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.

NOGUEIRA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 2:33 PM EDTSevere Thunderstorm WarningRNKCarroll47 min
Sep 11, 3:41 PM EDTSevere Thunderstorm WarningRNKCarroll49 min
Sep 11, 6:44 PM EDTSevere Thunderstorm WarningRNKCampbell46 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.